Infrequently Used OTC Medications Without Any Ototoxic Effects?

Discussion in 'Support' started by Afeef, Jul 31, 2015.

tinnitus forum
    1. Afeef
      Cowboy

      Afeef Member

      Tinnitus Since:
      09/2014
      Cause of Tinnitus:
      Loud noise
      Hello!

      In our day to day life we come across with some HEALTH PROBLEMS like HEADACHES, STOMACH FLU, NAUSEA, FEVER , COMMON COLD, CHEST CONGESTION, TOOTH ACHES, LACK OF SLEEP (hopefully not a sign of more severe health problem) and for these we often opt for OTC meds but we should know if these meds, painkillers are safe to consume especially for tinnitus sufferers because every time a person takes these drugs he might be wondering if these drugs are safe for him and will not worsen tinnitus (increase in tinnitus may be temporary).

      I would request any knowledgeable person about drugs to kindly list drugs for these health problems for good relief and that are safe to take for some time & are not ototoxic.

      Thanks
      Afeef
       
    2. Nucleo

      Nucleo Member Benefactor

      Tinnitus Since:
      02/2011
      Ototoxicity is blown way out of proportions on here. A medication that increases your tinnitus perception does not mean it is ototoxic.

      For a drug to be considered ototoxic, it needs to directly affect the hearing apparatus. There are very few meds that do it. The most notorious examples are antibiotics of the macrolide family (usually drugs that end in -mycin) and platinum based cancer drugs.

      Regarding OTC ototoxicity, aspirin is known to cause dysfunction of the hearing organs at high dosages and ibuprofen is also rumoured to increase noise damage susceptibility if used long term.

      I am not aware of anything else.
       
      • Agree Agree x 2
      • Informative Informative x 1
    3. Afeef
      Cowboy

      Afeef Member

      Tinnitus Since:
      09/2014
      Cause of Tinnitus:
      Loud noise
      Thanks for response !

      Anyone knowledgeble please give a list corresponding to different health problems .
       
    4. erik
      Breezy

      erik Manager Staff Benefactor

      Location:
      Washington State, USA
      Tinnitus Since:
      04/15/2012
      Cause of Tinnitus:
      Most likely hearing loss
      I agree with @Nucleo 110%! ---I will add even if a med is listed as ototoxic, it may only be ototoxic at only .5%-5% and even then unlikely to cause hearing loss. The only ones you really need to be cautious of are Loop Diuretics, Chemotherapy agents and Quinine class drugs.
       
      • Agree Agree x 3
    5. Xorthian
      Balanced

      Xorthian Member Benefactor

      Location:
      Poland
      Tinnitus Since:
      Initial 2012. Massive spike 4/2015
      Cause of Tinnitus:
      Noisey Lifestyle. Increase from infection.
      My friend got tinnitus after week of using blood pressure medication.
      Ototoxicity certainly isnt blown out of proportion.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.